Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: S. Chmutov, S. Duzhin and J. Mostovoy
Title: Introduction to Vassiliev knot invariants
Additional book information: Cambridge University Press, Cambridge, 2012, xvi+504 pp., ISBN 978-1-107-02083-2, US $70.00., hardcover

References [Enhancements On Off] (What's this?)

  • [BN1] Dror Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995), no. 2, 423-472. MR 1318886 (97d:57004), https://doi.org/10.1016/0040-9383(95)93237-2
  • [BN2] D. Bar-Natan, Finite Type Invariants, in Encyclopedia of Mathematical Physics, (J.-P. Francoise, G. L. Naber and Tsou S. T., eds.) Elsevier, Oxford, 2006 (vol. 2 p. 340).
  • [Book] S. Chmutov, S. Duzhin, and J. Mostovoy, Introduction to Vassiliev knot invariants, Cambridge University Press, Cambridge, 2012. MR 2962302
  • [BL] Joan S. Birman and Xiao-Song Lin, Knot polynomials and Vassiliev's invariants, Invent. Math. 111 (1993), no. 2, 225-270. MR 1198809 (94d:57010), https://doi.org/10.1007/BF01231287
  • [Cv] Predrag Cvitanović, Group theory, Princeton University Press, Princeton, NJ, 2008. Birdtracks, Lie's, and exceptional groups. MR 2418111 (2010b:22001)
  • [Go1] M. N. Gusarov, A new form of the Conway-Jones polynomial of oriented links, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 193 (1991), no. Geom. i Topol. 1, 4-9, 161 (Russian, with English summary). MR 1157140 (93b:57007)
  • [Go2] M. Gusarov, On $ n$-equivalence of knots and invariants of finite degree, Topology of manifolds and varieties, Adv. Soviet Math., vol. 18, Amer. Math. Soc., Providence, RI, 1994, pp. 173-192. MR 1296895 (96i:57005)
  • [Jo] Vaughan F. R. Jones, A polynomial invariant for knots via von Neumann algebras, Bull. Amer. Math. Soc. (N.S.) 12 (1985), no. 1, 103-111. MR 766964 (86e:57006), https://doi.org/10.1090/S0273-0979-1985-15304-2
  • [Ko1] Maxim Kontsevich, Vassiliev's knot invariants, I. M. Gelfand Seminar, Adv. Soviet Math., vol. 16, Amer. Math. Soc., Providence, RI, 1993, pp. 137-150. MR 1237836 (94k:57014)
  • [Ko2] Maxim Kontsevich, Feynman diagrams and low-dimensional topology, First European Congress of Mathematics, Vol. II (Paris, 1992) Progr. Math., vol. 120, Birkhäuser, Basel, 1994, pp. 97-121. MR 1341841 (96h:57027)
  • [Pe] Roger Penrose, Applications of negative dimensional tensors, Combinatorial Mathematics and its Applications (Proc. Conf., Oxford, 1969), Academic Press, London, 1971, pp. 221-244. MR 0281657 (43 #7372)
  • [RT] N. Yu. Reshetikhin and V. G. Turaev, Ribbon graphs and their invariants derived from quantum groups, Comm. Math. Phys. 127 (1990), no. 1, 1-26. MR 1036112 (91c:57016)
  • [Va1] V. A. Vassiliev, Cohomology of knot spaces, Theory of singularities and its applications, Adv. Soviet Math., vol. 1, Amer. Math. Soc., Providence, RI, 1990, pp. 23-69. MR 1089670 (92a:57016)
  • [Va2] V. A. Vassiliev, Complements of discriminants of smooth maps: topology and applications, Translations of Mathematical Monographs, vol. 98, American Mathematical Society, Providence, RI, 1992. Translated from the Russian by B. Goldfarb. MR 1168473 (94i:57020)
  • [Wi] Edward Witten, Quantum field theory and the Jones polynomial, Comm. Math. Phys. 121 (1989), no. 3, 351-399. MR 990772 (90h:57009)

Review Information:

Reviewer: Dror Bar-Natan
Affiliation: University of Toronto, Canada
Journal: Bull. Amer. Math. Soc. 50 (2013), 685-690
MSC (2010): Primary 57M25
DOI: https://doi.org/10.1090/S0273-0979-2013-01413-7
Published electronically: April 17, 2013
Additional Notes: Picture credits: Rope from “The Project Gutenberg eBook, Knots, Splices and Rope Work, by A. Hyatt Verrill”, \url{http://www.gutenberg.org/files/13510/13510-h/13510-h.htm}. Plane from NASA, \url{http://www.grc.nasa.gov/WWW/k-12/airplane/rotations.html}.
\TeX at \url{http://drorbn.net/AcademicPensieve/2013-01/CDMReview/}. This review was written while I was a guest at the Newton Institute, in Cambridge, UK. I wish to thank N. Bar-Natan, I. Halacheva, and P. Lee for comments and suggestions.
Review copyright: © Copyright 2013 by the author under Creative Commons Attribution-NonCommercial 3.0 Unported License
American Mathematical Society